DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20170329

A study of adverse drug reactions in patients receiving treatment for multi-drug resistant tuberculosis

Mayur P. Shinde, Nimish R. Halasawadekar, Sunita J. Ramanand, Shraddha M. Pore, Jayprakash B. Ramanand, Praveenkumar T. Patil, Arvind V. Kumbhar

Abstract


Background: A high frequency of adverse drug reactions (ADRs) is one of the major challenges in the treatment of Multi-drug resistant tuberculosis (MDR-TB). Patients may refuse to continue treatment if ADRs are not properly addressed, drugs may be stopped unnecessarily and treatment may be terminated prematurely by inexperienced health workers, resulting in a high proportion of failure.

Methods: Patients diagnosed for MDR-TB and registered in Drug Resistant TB centre (DR-TB) of tertiary care hospital during period of July 2014 to June 2015 were enrolled in the study. Data of patients hospitalized for the complaints of ADR in DR-TB centre during study period was collected.

Results: Out of 468 patients, 60 (12.82%) patients developed at least one adverse reaction and were hospitalised for the same. Among 109 reported ADRs, Gastrointestinal upset was the most common ADR reported (5.98%) followed by psychosis (4.91%) and ototoxicity (2.99%).

Conclusions: The health providers, the patients and their relatives should be sensitised about these ADRs for early detection and treatment. It can also be suggested that the setup of DR-TB centre should be integrated with psychiatry and ENT specialities, with all the provisions of early detection of ADR and treatment.


Keywords


ADR, Drug resistance, MDR-TB, Tuberculosis

Full Text:

PDF

References


Dubey AK, Prabhu U, Shankar PR, Subish P, Prabhu MM, Mishra P. Dermatological adverse drug reactions due to systemic medications: a review of literature. Journal of Pakistan Association of Dermatologists. 2006;16:28-38.

Lawn SD, Wilkinson R. Extensively drug resistant tuberculosis. British Medical Journal. 2006;33:559-60.

Zero TB deaths: Stop TB in my life. TB India: Revised national TB control programme, annual report. Central TB division, Director General of Health Services. 2013. Available at: http://tbcindia.nic.in/WriteReadData/l892s/346740555TB%20India%202013.pdf.

Edwards, Jeffrey K, Aronson. Adverse drug reactions: definitions, diagnosis, and management. LANCET. 2000;356:1255-9.

Guidelines on Programmatic Management of Drug Resistant TB (PMDT) in India. Revised national TB control programme. Central TB division, Director General of Health Services, May 2012.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Naranjo CA, Busto U, Sellers EM. A method for estimating the probability oadverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

Kapadia VK, Tripathi SB. Analysis of 63 patients of MDR TB on DOTS plus regimen: an LG hospital, TB Unit, Ahmadabad experience. Guj Med J. 2013;68(2):52-7.

Furin JJ, Mitnick CD, Shin SS. Occurrence of serious adverse effects in patients receiving community-based therapy for multidrug-resistant tuberculosis. Int J Tuberc Lung Dis. 2001;5:648-55.

Shin SS, Pasechnikov AD, Gelmanova IY. Adverse reactions among patients being treated for MDR-TB in Tomsk, Russia. Int J Tuberc Lung Dis. 2007;11:1314-20.

Torun T, Gungor G, Ozmen I. Side effects associated with the treatment of multidrug-resistant tuberculosis. Int J Tuberc Lung Dis. 2005;9:1373-7.

Moore RD, Smith CR, Lietman PS. Risk factors for the development of auditory toxicity in patients receiving aminoglycosides. J Infect Dis. 1984;149:23-30.

Sharma SK, Balamurugan A, Saha PK. Evaluation of clinical and immunological risk factors for the development of hepatotoxicity during antituberculosis treatment. Am J Respir Cri Pt Care Med. 2002;166:916-9.